MENU
 

It's easy to get answers about health and nutrition! Just send your question by email to askdrgourmet@drgourmet.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.

Please note that the Ask Dr. Gourmet feature is restricted to questions regarding food and nutrition. Due to the many questions we receive, not all questions may be answered. For more specific questions about your individual health, please contact your doctor. About Timothy S. Harlan, MD, FACP | Terms of Use | Privacy Policy

 


 

Ask Dr. Gourmet



How can I lose the weight I gained while on antidepressants?

I took Zoloft for about a year. I have been completely off the drug now for nine months. While on it, I gained 10 pounds. I workout 5-6 days a week, avidly. I am a cyclist and currently ride seven hours a week, and I lift free weights a couple of times a week. This was my level of activity before going on Zoloft as well.

So far, I have not been able to lose any of the weight, no matter what I've tried. I did manage to lose a couple of pounds by basically starving myself, but that is no way to try to lose it healthfully and I was so tired from lack of calories that I had trouble completing my workouts. Since I've resumed eating normally, I've gained the weight back. Prior to going on the drug, I was able to eat anything and not gain and if I wanted to lose a few pounds, I did what all regular people do which was eat a bit less and exercise more.

I feel like the drug has permanently screwed up my metabolism. A friend of mine had been on Lexapro and had the same problem, but his metabolism seemed to return to normal in about six months and he lost all the weight gained on the SSRI. It has now been nine months for me and I'm completely frustrated. While I was on the drug, I was extremely conscious of the weight gain, which is probably why I only gained 10lbs., but I was willing to tolerate the side effect at the time in exchange for being able to function again. Well, now that I no longer need the drug, I no longer need the weight either.

Is there anything you know or can suggest to help me? (I'm 5'5" 135 lbs - prior to SSRI I was 125 lbs)

Dr. Gourmet Says...

From your description it sounds like you are very healthy. Your Body Mass Index (BMI) is well within the normal range at 22.5.

There are reports of weight gain on anti-depressants. This is not very well understood but it does appear to be an issue for some people. From what you say in your email you worked very hard at staying healthy during the time you were on the medication with the combination of aerobic exercise and weight training. It may be that one factor is that you have changed the composition of your body to be more muscular and that accounts for the weight gain.

There are some ways for you and your doctor to explore this. Body fat measurements are one and there are a number of methods including caliper analysis. While the BMI is a good general measurement of weight, using calipers or electrostatic scales to estimate the percentage of body fat can help you put this in a more exact perspective. Waist to hip ratio is another indirect measure.

It's best for you as an athlete to focus on such measures rather than your absolute weight. The attempt that you made to lose ten pounds and how it affected your workouts is an example of this. Oftentimes the loss of the ten pounds ends up being loss of muscle mass and the result is decreased performance.

Given your excellent BMI you should continue to enjoy a healthy diet and your exercise and not worry about that ten pounds.

Thanks for writing,

Timothy S. Harlan, MD, FACP
Dr. Gourmet